Hail, Jefferson
- When
- May 26, 7:27 AM CST to 7:28 AM CST
- Where
- Jefferson County, 1.61 mi E of Williamstown
- Measured
- 2.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.070, -95.300
Local Fire Department reported the hail.
Another round of severe thunderstorms brought more pain and hardship to the area in the form of large hail, damaging winds, flooding rains and 3 more tornadoes. The strongest tornado hit Wamego and areas just north of Wamego but thankfully it was a weak tornado producing EF1 damage north of the city and EF0 damage in the town.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Another round of severe thunderstorms brought more pain and hardship to the area in the form of large hail, damaging winds, flooding rains and 3 more tornadoes. The strongest tornado hit Wamego and areas just north of Wamego but thankfully it was a weak tornado producing EF1 damage north of the city and EF0 damage in the town. A second brief tornado was caught on video just southwest of Rossville while a third tornado did damage to Silver Lake. Both the Rossville and Silver Lake tornadoes were embedded in a bow echo so their damage occurred within a larger area of 60-80 mph wind and associated damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 26, 5:49 AM CST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Topeka KS 649 AM CDT THU MAY 26 2016 ...Update to aviation forecast discussion... .SHORT TERM...(Today and Tonight) Issued at 355 AM CDT THU MAY 26 2016 Early Thursday morning, elevated thunderstorms continued to develop and slowly shift east over far eastern parts of the area. This activity will continue to move east over the next few hours and out of the forecast area. At the surface, an outflow boundary from earlier convection extended from near McPherson east to the far southern parts of Lyon, Coffey, and Anderson counties, and seemed to be stalling its southward progress at the 4 AM hour. A low level jet was intersecting this outflow boundary, and seemed to be initiating and fueling the storms over northeast KS. This LLJ may continue to initiate storms over the next few hours mainly in northeast KS, but this is a bit uncertain as the outflow may be too shallow to lift parcels to their LFC now that it has spread out. Regardless, will maintain chances across the area with the highest being in northeast KS through mid morning. Thursday presents yet another difficult and potentially high impact forecast scenario. The remnant outflow boundary will be a key player in all of this. On the large scale, a surface low was already deepening early this morning over far SW Kansas. A short wave trough will quickly move toward northeast KS and may enhance convection north of the outflow this morning, but appears likely to provide subsidence in its wake for late morning into early afternoon. The next short wave is well forecast by models to follow and bring large scale lift to the region by mid afternoon. A stronger short wave trough then travels from SW Kansas to northeast KS through the evening hours. The warm sector will encompass most if not all of the forecast area aside from areas well north of the outflow. This warm sector will be characterized by very strong instability and minimal inhibition by early afternoon. Mid level winds will increase through the day while low level wind fields increase and back as well, leading to shear profiles favorable for supercells when combined with the instability. Furthermore, the locally backed low level winds and potential for the strong instability to be in close proximity to the surface boundary suggest that tornadoes will once again be possible...not only along the boundary where potential is maximized but across the entire forecast area. Otherwise, very large hail can again be expected as well as locally damaging winds especially as storms merge and grow upscale. Do expect storm coverage to increase quickly within the first 2 hours of development which may eventually cause destructive interference and a slight decrease in tornado potential, but with instability so strong, that potential may remain even amidst messy storm structure especially with any storms that can maintain a clean inflow. Additional rounds of storms are likely to move northeast with the approach of the additional short wave troughs through the evening. It is more uncertain how much instability will remain for this activity as it will move into air that has been convectively worked over. However, shear profiles suggest continued severe threat well into the evening, and if storms remain surface based, the tornado threat will remain as well. Right now, the greatest potential for tornadoes and very large hail will be in the 3 PM to 8 PM window, with the conditional potential to continue into the remainder of the evening hours. Damaging wind potential may increase with time through the evening while hail will remain a threat. .LONG TERM...(Friday through Wednesday) Issued at 355 AM CDT THU MAY 26 2016 The negatively tilted trough axis edges closest to northeast Kansas by Friday afternoon. Moisture advection towards the sfc is not as strong compared to previous days with dewpoints progged in the middle 60s. Weaker winds around the sfc low also hinder effective shear profiles in the late afternoon to around 30 kts up to 6 km from the NAM and GFS. However with highs expected in the lower 80s, ample amounts of CAPE (in excess of 3,000 J/KG) and minimal inhibition will likely produce another round of scattered strong to severe storms. With a less favorable setup, storms are closer to the marginally severe side with large hail, damaging winds, and flooding being the main concerns. Tornado potential is low. First half of the weekend should be mostly dry and sunny as subsidence builds in behind the departing wave. Higher confidence with the models' consistency lead to trimming back precip chances to slight. Highs near 80 degrees and lower dewpoints will lead to a pleasant afternoon Saturday. Split flow pattern over the western CONUS develops with the broad southwest trough coupled and a shortwave trough shifting southeast towards the plains through early next week. The warm and moist airmass in place creates ample instability however shear profiles are pretty weak at around 20 kts or less. Do not expect a complete washout, but it is likely to see periodic rounds of showers and thunderstorms through next Wednesday. Best chances at this time are on Sunday and Tuesday evenings when stronger forcing aloft arrives from the northwest. Organized severe weather is not apparent on a particular day, but given the ample instability present, isolated severe storms capable of large hail and damaging winds will be possible. Flooding is of greatest concern given the forecast rainfall ranging from a few to several inches through next week. && .AVIATION...(For the 12Z TAFS through 12Z Friday Morning) Issued at 633 AM CDT THU MAY 26 2016 MVFR level cigs have been over and near TAF sites in recent hours, but seem to be scattering out. Have thus gone with a majority of VFR conditions through the morning and early afternoon. Thunderstorms, some severe, will impact TAF sites in the 20Z to 01Z time frame with additional thunderstorms possible after 01Z, although with less confidence in timing. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Barjenbruch LONG TERM...Prieto AVIATION...Barjenbruch
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 529 AM CDT THU MAY 26 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-271030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 529 AM CDT THU MAY 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING WITH THE BEST CHANCE IN NORTHERN KANSAS. IF MORNING STORMS DEVELOP...THEY MAY BECOME SEVERE WITH HAIL BEING THE PRIMARY THREAT. MORE WIDESPREAD THUNDERSTORMS ARE LIKELY TO DEVELOP BETWEEN 2 PM AND 4 PM...AND WILL MOVE ACROSS THE ENTIRE AREA. THESE STORMS WILL HAVE A GOOD CHANCE TO BECOME SEVERE...WITH TORNADOES...VERY LARGE HAIL...DAMAGING WINDS...AND FLOODING ALL POSSIBLE. THE GREATEST RISK FOR TORNADOES APPEARS TO BE IN THE 3 PM TO 8 PM TIME FRAME... BUT MAY CONTINUE LATER INTO THE EVENING IF CONDITIONS REMAIN FAVORABLE. ADDITIONAL ROUNDS OF STRONG TO SEVERE STORMS MAY MOVE ACROSS THE AREA THROUGH THE OVERNIGHT HOURS...ALTHOUGH THE POTENTIAL FOR DAMAGING WINDS WILL BECOME THE PRIMARY HAZARD WHILE TORNADO POTENTIAL GRADUALLY DECREASES. MINOR RIVER FLOODING IS EXPECTED ON THE REPUBLICAN RIVER AT CLAY CENTER AND THE SOLOMON RIVER AT NILES. MODERATE RIVER FLOODING IS FORECAST FOR GLASCO ON THE SOLOMON RIVER AND THE SALT CREEK AT ADA. ADDITIONAL RIVER FLOODING WILL BE POSSIBLE WITH HEAVY RAIN EXPECTED THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A FEW SEVERE STORMS ARE ONCE AGAIN POSSIBLE FRIDAY AFTERNOON AND EVENING. HAIL AND DAMAGING WINDS WOULD BE THE MAIN HAZARDS. WITH SEVERAL ROUNDS OF HEAVY RAIN EXPECTED THIS WEEK...FLOODING WILL REMAIN A RISK THROUGH NEXT WEEK WITH CHANCES FOR THUNDERSTORMS EACH DAY IN THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT...WITH THE BEST CHANCE FOR ACTIVATION BEING IN THE 3 PM TO 8 PM TIME FRAME. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
305 AM CDT THU MAY 26 2016
KSZ024-026-260830-
JACKSON-JEFFERSON-
305 AM CDT THU MAY 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON AND EAST
CENTRAL JACKSON COUNTIES UNTIL 330 AM CDT...
AT 305 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
EFFINGHAM...MOVING NORTHEAST AT 30 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
VALLEY FALLS...NORTONVILLE AND DENISON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FOR
NORTHEASTERN KANSAS.
LAT...LON 3926 9548 3938 9573 3950 9557 3942 9557
3942 9518
TIME...MOT...LOC 0805Z 244DEG 26KT 3945 9543
PRIETOPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
520 AM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 PM TORNADO 6 S ESKRIDGE 38.77N 96.11W
05/25/2016 WABAUNSEE KS LAW ENFORCEMENT
AT THE K99 AND K31 INTERCHANGE
1026 PM TORNADO 6 SSW ESKRIDGE 38.78N 96.15W
05/25/2016 WABAUNSEE KS LAW ENFORCEMENT
1.5 MILES WEST OF K-31 AND K-99 INTERCHANGE
0940 PM TORNADO 3 SSE ALTA VISTA 38.82N 96.47W
05/25/2016 MORRIS KS LAW ENFORCEMENT
STRUCTURE DAMAGE ON BARN
0937 PM TORNADO 3 SSW ALTA VISTA 38.82N 96.51W
05/25/2016 MORRIS KS LAW ENFORCEMENT
4 POWER LINE POLES SNAPPED
0934 PM TORNADO 3 E DWIGHT 38.84N 96.54W
05/25/2016 MORRIS KS LAW ENFORCEMENT
STRUCTURE DAMAGE TO BARN AND POWER IS OUT
0927 PM TSTM WND DMG DWIGHT 38.84N 96.59W
05/25/2016 MORRIS KS LAW ENFORCEMENT
RAILROAD CROSSING ARM SNAPPED
0851 PM TORNADO 1 W CHAPMAN 38.97N 97.04W
05/25/2016 DICKINSON KS EMERGENCY MNGR
RAILROAD TRACKS WERE DESTROYED.
0840 PM HAIL 2 N ENTERPRISE 38.93N 97.12W
05/25/2016 E1.00 INCH DICKINSON KS FIRE DEPT/RESCUE
JUST NORTH OF DETROIT.
0817 PM TORNADO 3 N ENTERPRISE 38.94N 97.11W
05/25/2016 DICKINSON KS AMATEUR RADIO
OUTBUILDING DESTROYED
0746 PM TORNADO 3 S TALMAGE 38.98N 97.25W
05/25/2016 DICKINSON KS EMERGENCY MNGR
HOME DESTROYED
0729 PM TORNADO 3 N SOLOMON 38.96N 97.37W
05/25/2016 DICKINSON KS AMATEUR RADIO
CAR OVERTURNED AND HOME DAMAGED
0725 PM TORNADO 4 N SOLOMON 38.98N 97.37W
05/25/2016 DICKINSON KS FIRE DEPT/RESCUE
HALF MILE WIDE TORNADO CROSSING SOLOMON
ROAD.
0710 PM TORNADO 1 NNE NILES 38.98N 97.46W
05/25/2016 OTTAWA KS STORM CHASER
0643 PM HAIL BENNINGTON 39.03N 97.59W
05/25/2016 E1.75 INCH OTTAWA KS EMERGENCY MNGR
0631 PM FUNNEL CLOUD 4 NE CULVER 39.02N 97.71W
05/25/2016 OTTAWA KS STORM CHASER
0630 PM HAIL 4 ESE MINNEAPOLIS 39.09N 97.64W
05/25/2016 E1.00 INCH OTTAWA KS TRAINED SPOTTER
0609 PM HAIL MINNEAPOLIS 39.12N 97.70W
05/25/2016 E1.75 INCH OTTAWA KS TRAINED SPOTTER
0608 PM TORNADO 3 S MINNEAPOLIS 39.08N 97.71W
05/25/2016 OTTAWA KS NWS EMPLOYEE
ON THE GROUND FOR APPROX 1 MINUTE
0606 PM FUNNEL CLOUD CULVER 38.97N 97.76W
05/25/2016 OTTAWA KS TRAINED SPOTTER
4 MILES NORTH OF WILLARD
&&
NWS TOPEKA KS
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
521 AM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 AM HEAVY RAIN NORTONVILLE 39.42N 95.33W
05/26/2016 E2.50 INCH JEFFERSON KS LAW ENFORCEMENT
24 HOUR TOTAL FROM LAST EVENING.
&&
JPThe Topeka radar (KTWX), 81 km away, was scanning. The volume nearest the first event began at 13:25 UTC.
18 thunderstorm wind, 13 hail, 8 flash flood, 4 tornado, 1 high wind. Local standard time, as filed.
Local Fire Department reported the hail.
Law enforcement report of brief tornado in open area near river.
A tornado began along the north bank of the Kansas River in Wamego and moved north through the city. Thankfully only minor tree limb and shingle damage occurred in the city as the tornado was weak in this location. However as it moved north out of the city the tornado intensified and produced more significant structural damage to homes north of Wamego. The tornado continued to travel north and ended north of Louisville. The tornado was rated EF1.
Report from 46th and North Topeka BLVD.
Windows were blown out of a mobile home. A small outbuilding was blown into a tree. Winds were estimated to be 60 to 90 mph. Time was estimated from radar.
Two injuries reported by the Emergency Manager. The victims refused treatment. Time was based on radar.
Estimated wind gust of 60-70 mph with zero visibility.
Time estimated from radar.
Numerous trees down in the city. Power was also out.
A machine shed was destroyed 6 miles south of Clay Center. Numerous trees and power lines were also down in the city of Clay Center.
Small tree branches were falling. Time estimated by radar.
Time estimated by radar.
Video of a brief tornado was produced showing a circulation in an open field. The chasers stated that the tornado was present for around one minute before lifting. No damage.
Report of an outbuilding destroyed and irrigation pivots overturned. Near 89th Street and Highway 24.
Small tornado was apparently embedded within a bow echo that moved across Silver Lake. The straight line winds associated with the bow echo produced more widespread damage both north and south of highway 24 where several irrigation pivots were overturned. A more concentrated area of tree and minor structural damage occurred south of highway 24 beginning in southwest parts of Silver Lake and continuing ENE for approximately 1.5 miles. One outbuilding was severely damaged where appeared the wind entered on the southwest side and contributed to the failure of the structure.
Three inch diameter limbs down in Downtown Topeka.
Estimated 60-70 mph wind gust.
Several shingles were blown off an apartment complex at 27th and Wakarusa.
Near 6th and Wakarusa.
Tree was blown over, knocking power line down.
Small trees were blown over.
Power line was reported down.
Three foot diameter tree fell at 4th and Maine Street. Radar estimated radar time.
Tree blown over and power lines down at 5th and Wakarusa.
Water over Highway K4 for about 1/4 to 1/2 of a mile, just north of Herington.
Water flowing over the whole intersection of 53rd and Croco Road.
Multiple streets closed in the city of Emporia due to flooding.
Highway 24 just east of Williamstown has been closed by KDOT until water recede.
Flooding occurring at 458 Road between E 800 Road and N 1200 Road. Highway 24 is flooded between the Midland Junction and the Jefferson County line. 900 block of N 900 Road is closed due to flooding.
Flooding is occurring at 285th Road, north of Melvern. The road is closed.
Highway 68 is closed near Quenemo due to flooding.
Muddy Creek in Grantville is out of its bank and quickly rising. KOA Road is closed from Highway 24 to 27th Street, due to Muddy Creek being out of its bank.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyThe tornado archive for Kansas, 2016Warnings in Kansas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635843, 635844, 635845, 635846, 626974, 635847, 626950, 635848, 635850, 636477, 636478, 636479, 635849, 636480, 636481, 636482, 636483, 638778, 636484, 636485, 626976, 636486, 626977, 636487, 636488, 636489, 636490, 636491, 636492, 636493, 636494, 636495, 636496, 636497, 636498, 636499, 636500, 636501, 636503, 636504, and more.